Delaware, 2016Excessive Heat in Delaware, September 10, 2016
September 10, 2016 · NWS PHI · 1 event in 1 county or zone
Temperatures soared into the mid 90's across Delaware. This was coupled with a considerable amount of outdoor activities going on including several high school football games.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 21
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures soared into the mid 90's across Delaware. This was coupled with a considerable amount of outdoor activities going on including several high school football games. 12 players cramped up during the Carvel @ Concord game. Five people at White Clay Creek State park suffered from heat exhaustion with four more occurrences in Baynard stadium.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 10, 10:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 10, 10:18 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1118 AM EDT SAT SEP 10 2016
.SYNOPSIS...
A cold front extended from the western Great Lakes to the
southern Plains early this morning. The boundary will progress to
the east and it is forecast to pass through our region on Sunday
morning. High pressure is expected to follow for Monday and
Tuesday. Another cold front is anticipated to approach from the
northwest on Wednesday and it should arrive during the afternoon
and evening hours. High pressure is forecast to build into our
region in the wake of the cold front for Thursday and Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Late summer heat and humidity will continue again for today with
record breaking temperatures possible across the region.
Few changes were needed in the most recent ESTF's. A couple minor
adjustments in Temps/Dew Points were made to account for higher
temps at WWD and lower at MPO. Pops were reduced and pushed back
to the north for the morning (SLGT CHC) with only very
minor, isolated activity seen on regional radar. A couple pop-up
showers/tstms could occur N/W for the afternoon too. Overall, cap
will restrict convection in most areas however.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
A cold front will approach the region from the west tonight and
cross into our area overnight into Sunday. Cooler and drier air
starts to filter into the area behind the front with areas to the
north and west starting to feel the relief by late tonight/early
Sunday.
Showers and thunderstorms will arrive ahead of and along the cold
cold front and traverse the region from west to east. The question
will be just how much oomph these storms will have by the time
they get to our area as some guidance indicates that they will
weaken as they reach our region.
Overall, tonight will remain muggy with lows in the low to mid
70s across the region.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
A mid level short wave trough was located over the upper
Mississippi River Valley and vicinity early this morning. The
feature will progress to the east and it is forecast to pass over
the northeastern states on Sunday morning. The short wave is
expected to pull a cold front through our region at that time. We
will continue to mention some clouds and a chance of showers and
thunderstorms with the front. Any lingering precipitation should
pass off the coast by late Sunday morning but some high clouds may
linger into the afternoon. There will be a noticeable drop in
humidity on Sunday as dew point readings fall into the 50s.
However, afternoon temperatures are still expected to be about 4
to 6 degrees above normal.
Surface high pressure is forecast to build eastward from the Ohio
River Valley and the southern Great Lakes on Sunday afternoon. The
center of the air mass is expected to pass over or near our region
on Monday before drifting off the coast on Monday night and
Tuesday. Temperatures will continue to remain a bit above normal.
The humidity will remain low for Monday but it may begin to
increase a little in the southerly flow on the back side of the
high on Tuesday.
Another cold front is anticipated to approach from the northwest
on Wednesday morning and it should pass through our region during
the afternoon and evening hours. The guidance is not giving a
particularly strong signal for precipitation at that time. As a
result, we will simply carry a slight chance of showers and
thunderstorms. Temperatures will remain a few degrees above
normal.
The mid week cold front is forecast to nudge our region even
closer to early autumn weather. We are expecting dry conditions
for Thursday and Friday with highs mainly in the 70s and lows
mostly in the 50s.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Mainly VFR conditions expected across the terminals.
South to southwest winds around 10 with gusts up to 20 knots
after 18Z. Isolated showers or thunderstorms are possible this
afternoon but confidence is low on coverage and timing.
Tonight...Mainly VFR conditions expected. Southerly winds will
turn more to the southwest through the evening around 10 to 15
knots. Showers and thunderstorms may lower ceilings and
visibilities at times, mainly late tonight.
OUTLOOK...
Sunday morning...Mainly VFR with a chance of showers and
thunderstorms.
Sunday afternoon through Wednesday...Mainly VFR.
&&
.MARINE...
Conditions on the waters this morning remain fairly quiet with
seas around 3 feet and light winds.
Winds and seas will both increase this afternoon and evening,
with gusts exceeding 25 knots and seas exceeding 5 feet. The Small
Craft Advisory will go into effect for the ocean zones at 16Z.
For now, we have left out the lower Delaware Bay. Wind gusts may
near 25 knots at times but looks to be confined to the area near
the mouth of bay. Confidence was too low to raise a SCA for the
bay at this time.
OUTLOOK...
Sunday...We are expecting wave heights near 5 feet to linger into
part of the day in the wake of the cold front. As a result, a
Small Craft Advisory is in effect until 10:00 AM on our ocean
waters off Delaware and Delaware Bay and until 1:00 PM for our
ocean waters off New Jersey.
Sunday night through Wednesday...No marine headlines are
anticipated.
RIP CURRENTS...
The risk for the formation of dangerous rip currents for today is
moderate. If southerly winds become stronger than currently
forecast this afternoon or earlier than forecast, there is the
possibility of a high risk for the formation of dangerous rip
currents.
The probable risk for the development of dangerous rip currents
on Sunday is low.
&&
.CLIMATE...
Heat (4-6 day heat wave) in progress as we go through this week.
Heat wave count as of Friday: ILG 4 days; PHL ABE RDG 3 days, so
far.
Here are the record high temperatures for Today.
Saturday 9/10
ACY 95-1983
PHL 97-1983
ILG 98-1983
ABE 96-1983
TTN 101-1983
GED 93-1985
RDG 100-1983
MPO 89-1983
So far Philadelphia International Airport has recorded 43 days
where the high temperature has gone over 90 degrees this is sixth
all time. Several other years had more days over 90 degrees they
include 2010 with 55 90 degree days and 1991 with 53 90 degree
days. Additional years include 1995 and 1988 with 49 days over 90
degrees and 46 days back in 2002.
The table below for reference
RER # 90 deg days: Season total, Season RER, Sept rer, Sept mean then
closing out with Season rank and POR. You can see in the period of
record (POR) that the number of 90 degree days this year will be
top 5 in the detailed historical record, further supporting one
of the warmest summers in the period of record.
The 90 degree data below is through Friday - September 9.
2016 RER 9/RER 9/Mean Season rank POR
ABE 36 41-1966 7-2015 1 #4 prob rise to #2-3 1922
ACY 31 46-2010 9-1961 1 #6 now could tie #4 1874
PHL 44 55-2010 8-1970 2 #5 1872
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ060>062-070-
071-101>106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ009-010-012-
013-015>023-027.
DE...Heat Advisory until 7 PM EDT this evening for DEZ001>003.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-012-015-
019-020.
MARINE...Small Craft Advisory until 1 PM EDT Sunday for ANZ450>453.
Small Craft Advisory until 10 AM EDT Sunday for ANZ454-455.
&&
Synopsis...Iovino
Near Term...Meola/O'Hara
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola
Marine...Iovino/Meola
Climate...Hazardous weather outlook, Sep 10, 2:45 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT SAT SEP 10 2016
DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ060>062-070-071-101>106-110745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
345 AM EDT SAT SEP 10 2016
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ001-007-008-PAZ054-055-110745-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-
345 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-110745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
345 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS. THERE IS THE POTENTIAL FOR A HIGH RISK FOR THE FORMATION
OF DANGEROUS RIP CURRENTS IN THE AFTERNOON IF WINDS ARE STRONGER
THAN FORECAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-110745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 AM EDT SAT SEP 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Excessive Heat, New Castle
- When
- September 10, 12:00 PM EST
- Where
- New Castle forecast zone
- Injuries
- 9 direct, 12 indirect
- Reported by
- Newspaper
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Nine direct injuries (heat exhaustion) and twelve indirect injuries ( cramps during football).
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
- High Wind in New Mexico, September 10, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652248.